Maine, 2009Flash Flood in Maine, August 21, 2009
August 21, 2009 · NWS CAR · 1 event in 1 county or zone
Thunderstorms containing heavy rain occurred across northwest Piscataquis County during the evening of the 21st. 5 inches per hour occurred in spots which led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms containing heavy rain occurred across northwest Piscataquis County during the evening of the 21st. Rainfall rates of up to 1.5 to 2.5 inches per hour occurred in spots which led to flash flooding. The flash flooding washed out a bridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 21, 5:00 PM EST, 3 hours earlier.
Area forecast discussion, Aug 21, 5:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
600 PM EDT FRI AUG 21 2009
.SYNOPSIS...
HIGH PRESSURE WELL EAST OF THE MARITIMES COMBINED WITH LOW
PRESSURE OVER THE GREAT LAKES WILL CONTINUE TO BRING A MOIST
SOUTHERLY FLOW OF AIR TO THE AREA TONIGHT. A WEAK FRONTAL
BOUNDARY WILL STALL OVER THE STATE ON SATURDAY. HURRICANE BILL
WILL TRACK NORTH TO A POSITION SOUTHEAST OF THE GULF OF MAINE BY
EARLY SUNDAY MORNING. THE HURRICANE WILL TURN RIGHT AND TRACK
JUST SOUTH OF NOVA SCOTIA DURING THE DAY ON SUNDAY.&&
.NEAR TERM /THROUGH SATURDAY/...
BROUGHT GRIDS CURRENT...TEMP...SKY...POP...AND WX TO REFLECT WX
ALONG WRN MTNS.
LOW PRESSURE OVER THE LAKES COMBINED WITH HIGH
PRESSURE WELL TO THE EAST HAS CHANNELED VERY HUMID AIR ACROSS THE
AREA. A FLOW OFF THE WATERS HAS KEPT THE LOW LEVELS STABLES ACROSS
THE AREA. HOWEVER...THUNDERSTORMS FORMING OVER WESTERN NEW ENGLAND
MAY STRAY ACROSS WESTERN PARTS OF THE REGION TONIGHT SUPPORTED BY
SOME MID LEVEL CONVECTION. A WEAK FRONTAL BOUNDARY WILL SET UP
ACROSS THE CENTRAL PART OF THE AREA LATER TONIGHT INTO SATURDAY.
THIS WILL LIKELY PROVIDE THE FOCUS FOR SOME SHOWERS INCLUDING SOME
HEAVY DOWNPOURS DURING THE DAY ON SATURDAY. WEAK SURFACE RIDGING
NOSING WEST FROM HIGH PRESSURE TO THE EAST...BETWEEN THE TROPICAL
SYSTEM TO THE SOUTH AND THE FRONTAL BOUNDARY TO THE NORTH...MAY
KEEP THE DOWNEAST COAST RAIN FREE FOR MUCH OF THE DAY.
HOWEVER...DEEP MOISTURE AND HIGH HUMIDITIES WILL LIKELY KEEP
COASTAL AREAS FOGGY MUCH OF THE DAY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
PRIMARY FEATURES THIS FORECAST PERIOD ARE FRONTAL SYSTEM
APPROACHING FROM THE WEST AND TRACK OF HURRICANE BILL. EXPECT THE
APPROACHING COLD FRONT TO STALL AS IT BECOMES PARALLEL TO UPPER
LEVEL FLOW PRODUCE SHOWERS SATURDAY NIGHT INTO DAY SUNDAY. AT THE
SAME TIME HURRICANE BILL WILL BE RE-CURVING TO THE NORTH AND
NORTHEAST TO THE EAST OF NEW ENGLAND. GIVEN THE EXPECTED TRACK OF
BILL AT THIS TIME EXPECT THE HEAVIEST RAIN TO OVER THE
SOUTHEASTERN PORTION OF THE FORECAST AREA WHICH WILL BE CLOSEST TO
THE TACK OF THE HURRICANE. FOR THE DAY SUNDAY HAVE USED THE NAM12
TO INITIALIZE THE POP AND QPF RESULTING FROM HURRICANE BILL. FOR
THE REMAINDER OF THE PERIOD WILL USE A BLEND OF THE NAM...GFS AND
SREF. AT THIS TIME THE TRACK OF HURRICANE BILL WILL KEEP STRONGEST
WINDS TO THE EAST OF THE FORECAST AREA. WILL USE GMOS TO
TEMPERATURE GRIDS.
STORM SURGE: PRIMARY CONCERN IS LARGE WAVES WITH LONG PERIODS
APPROACHING THE COAST AS HURRICANE BILL PASSES TO THE EAST DURING
THE DAY SUNDAY. THIS IS COMPOUNDED BY THE FACT THAT AN UNUSUALLY
HIGH ASTRONOMICAL TIDE WILL OCCUR IN CONJUNCTION WITH THE ARRIVAL
OF THE LARGE WAVES. THE LONG WAVE PERIOD OF 15 TO 16 SECONDS WOULD
BE VERY CONDUCIVE TO SURGE COMPONENTS OF RUN-UP AND SET-UP. THIS
COULD SET THE STAGE FOR MINOR COASTAL FLOODING ALONG WITH BEACH
EROSION AROUND THE TIME OF HIGH TIDE EARLY SUNDAY AFTERNOON.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE OVER THE AREA WILL BRING A MOSTLY CLEAR AND COOL
NIGHT MONDAY NIGHT. LOW PRESSURE TRACKING THROUGH CENTRAL CANADA
WILL THEN PULL WARMER AND MORE HUMID AIR BACK INTO THE AREA
THROUGH MID WEEK. A COLD FRONT APPROACHING WEDNESDAY NIGHT MAY
BRING SOME THUNDERSTORMS TO THE AREA. A VERY COOL AIRMASS
FOLLOWING THIS FRONT WILL THEN BRING A BREATH OF EARLY AUTUMN AIR
ACROSS THE REGION DURING THE END OF THE WEEK.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
IFR TO LIFR CONDITIONS ARE EXPECTED TONIGHT INTO SATURDAY IN LOW
CLOUDS AND FOG ACROSS THE AREA.
&&
.MARINE...
HIGH HUMIDITIES WILL CONTINUE TO PRODUCE DENSE FOG OVER THE WATERS
TONIGHT INTO SATURDAY. SWELL AHEAD OF HURRICANE BILL WILL BUILD
SEAS UP TO 6 FT TONIGHT AND 7 FT ON SATURDAY.
SHORT TERM: WILL USE A BLEND OF THE NAM12 AND GFS40...WITH
CONVERGING SOLUTIONS...TO INITIALIZE WIND GRIDS. HAVE MADE A FEW
MANUAL CHANGES. FOR WAVES: HAVE GENERATED WAVE GRIDS WITH WNA/4.
THE WAVE MODEL LOOKS REASONABLE SO WILL NOT MAKE ANY CHANGES AT
THIS TIME.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WATCH SUNDAY AFTERNOON FOR MEZ029-030.
MARINE...GALE WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
ANZ050>052.
SMALL CRAFT ADVISORY FROM 2 AM SATURDAY TO 11 AM EDT SUNDAY
FOR ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...MIGNONE
LONG TERM...BLOOMER
AVIATION...BLOOMER
MARINE...BLOOMER/MIGNONEHazardous weather outlook, Aug 21, 7:13 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
813 PM EDT FRI AUG 21 2009
MEZ003-230015-
NORTHERN SOMERSET-
813 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ001-002-004>006-010-011-015>017-031-032-230015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
813 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-230015-
COASTAL HANCOCK-COASTAL WASHINGTON-
813 PM EDT FRI AUG 21 2009
...COASTAL FLOOD WATCH IN EFFECT SUNDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ052-230015-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
813 PM EDT FRI AUG 21 2009
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050-051-230015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
813 PM EDT FRI AUG 21 2009
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 2:46 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
346 PM EDT FRI AUG 21 2009
MEZ001-003-004-212200-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
346 PM EDT FRI AUG 21 2009
A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO WESTERN AROOSTOOK
AND NORTHERN SOMERSET COUNTIES INCLUDING DAAQUAM AND NINE MILE
BRIDGE WILL PRODUCE SOME HEAVY DOWNPOURS THROUGH 6 PM. PERSONS IN
THESE AREAS ARE ADVISED THAT RUNOFF FROM HEAVY RAIN MAY CAUSE SOME
EROSION OF DIRT ROADS AND PONDING OF LOW LYING AREAS.
MCB
Flash Flood, Piscataquis
- When
- August 21, 8:00 PM EST to 8:15 PM EST
- Where
- Piscataquis County, 18.48 mi WNW of Chamberlain Lake to 19.12 mi WNW of Chamberlain Lake
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.414, -69.676
Thunderstorms with rainfall rates of up to 1.5 to 2.5 inches per hour caused flash flooding. The flash flooding washed out a bridge on the Allagash Stream on the Wadleigh Pond road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 21, 20091 injured · $503,000 · 54 kt wind · 6 events
- Damaging Winds and Lightning Strikes in New Jersey, August 21, 20094 injured · $110,000 · 52 kt wind · 6 events
- Flash Flood and Heavy Rain in Vermont, August 21, 2009$450,000 · 3 events
- Damaging Winds and Lightning Strike in Arizona, August 21, 2009$95,000 · 60 kt wind · 3 events
- Damaging Winds in Massachusetts, August 21, 2009$61,000 · 50 kt wind · 7 events
- Flash Flooding in New Hampshire, August 21, 2009$70,000 · 2 events
- Damaging Winds in Connecticut, August 21, 2009$55,000 · 50 kt wind · 5 events
- Flash Flooding in Virginia, August 21 to 22, 2009$36,000 · 13 events
- Damaging Winds in Pennsylvania, August 21, 2009$50,000 · 65 kt wind · 5 events
- Tornado and Hail in Maine, August 21, 2009EF1 · 14 events
- Damaging Winds and Lightning Strike in New York, August 21, 2009$38,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in New York, August 21, 2009$32,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189043.